The nonprescription internal analgesic market is a complex one for the average patient. While there are not many single-entity products, the shelves are filled with an overwhelming array of combinations, line extensions, and dosage forms. To add further confusion, these products are recommended for a wide variety of common conditions, but some are inappropriate for certain ailments.
The labels of nonprescription internal analgesics include uses for which the ingredient is known to be safe and effective in most cases. The exact indications vary according to which ingredient is in the product. For instance, nonprescription single-entity adult acetaminophen products are labeled for relieving minor aches and pains of headache, muscle aches, backache, minor pain of arthritis, the common cold, toothache, premenstrual and menstrual cramping, and the flu, as well as reduction of fever.1
The labeled indications for single-entity aspirin products differ. Typical adult 325- and 500-mg aspirin tablets are indicated for headache, menstrual pain, minor pain of arthritis, muscle pain, pain and fever of colds, and toothache.2,3 Treatment of influenza is omitted due to a possible link of aspirin use with Reye’s syndrome. The 81-mg strength aspirin tablets may only state that they are to be used “for the temporary relief of minor aches and pains or as recommended by your doctor.”4,5 These products may also include the cryptic phrase, “Ask your doctor about other uses,” which is a reference to the use of aspirin in prevention of myocardial infarction and stroke.
Nonprescription naproxen products and ibuprofen products advertised for adults carry indications for headache, muscular aches, minor arthritis pain, toothache, backache, the common cold, menstrual cramps, and reduction of fever.6,7
When an internal analgesic is indicated for those under the age of 12 years, it will not be labeled for treating the discomfort of muscular aches, backache, rheumatism, or arthritis.8 The potential etiologies and possible prognoses are potentially more severe in children with those complaints. For example, single-entity acetaminophen products promoted for patients from age 2 to 12 years and ibuprofen products labeled for children down to the age of 6 months are only labeled for treatment of aches and pains due to the common cold, flu, headache, sore throat, toothache, and reduction of fever.9-15 The restricted labeling for younger patients also reflects the fact that self-treatment of premenstrual and menstrual cramping is inappropriate for those under 12 years.
Nonprescription internal analgesics vary widely in the patient ages that may be safely self-treated. Naproxen is not safe and effective for self-use in patients aged younger than 12 years.7 According to the FDA, aspirin should not be given to children under the age of 3 years, but most manufacturers have voluntarily raised the age to 12.5,8 Acetaminophen is not recommended for patients under 2 years. One manufacturer published dosage charts for many years that purported to provide safe dosing for acetaminophen products down to the age of “0” months.8 These dosages were never approved by the FDA, and they were not known to be safe or effective.
In November 2008, the author attended a stakeholder meeting at the CDC as an expert. It was entitled, “Preventing Unsupervised Medication Ingestions and Overdoses in Children.” During one session, the author discussed the dosage charts and stressed that they must not be used. A representative of the manufacturer, also present at the meeting, obliquely referred to the charts, stating that they were meant to be used when a physician could not be contacted. This response is puzzling. Many patients cannot contact their preferred physician to obtain dosages when an infant is ill, and most understand that in these cases it is preferable to choose an alternate physician or to visit an emergency room. Inability to contact the preferred physician does not justify a parent administering to their child a dose of analgesic that is not known to be safe or effective. In fact, having access to such a chart might cause a parent to feel justified in not taking the child to an emergency room for appropriate care, potentially allowing the underlying condition to worsen.
Ibuprofen has proven to be the most versatile analgesic for most ages. Infant ibuprofen drops can be safely administered to adults, children, and babies as young as 6 months, although patients aged 60 and above should ask a physician prior to use.14-16 Patients aged 60 and over should also speak to a physician before using naproxen.7
Time Limits for Use
The time limit for unsupervised self-use of internal analgesics is 10 days for pain in adult patients. For children, however, aspirin and acetaminophen should only be administered for 5 days or less. Ibuprofen should only be used for 3 days, except in the case of sore throat, when it should be used for no longer than 2 days. Web sites sponsored by the manufacturers may give information that conflicts with the FDA-approved labeling. For instance, a manufacturer-sponsored Web site for Infant’s Motrin carries mutually contradictory statements. On a page titled “Warnings,” the Web site states, “Stop use and ask a doctor if fever or pain gets worse or lasts more than 3 days.”14 On a page titled “Directions,” the Web site states, “Do not give longer than 10 days, unless directed by a doctor (see Warnings).”15 The author placed a call to the company’s information center, asking that they modify the latter warning to read “3 days.” The representative promised a return call in 7 to 10 days, but it did not materialize. Further, the contradictory statements remained on the Web site 8 months after the call, and are still present at the time of this writing. It falls to the pharmacist to clear up the confusion.
Alcohol Use Warning
All nonprescription internal analgesics must carry a warning concerning concomitant use with alcohol. The required warning on all adult aspirin or acetaminophen products reads, “Alcohol Warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take aspirin [acetaminophen] or other pain relievers/fever reducers.”1,2 It is followed by the explanatory phrase, “Aspirin may cause stomach bleeding,” or “Acetaminophen may cause liver damage.” The alcohol warning for naproxen and ibuprofen is grouped with a larger set of warnings under a heading entitled, “Stomach Bleeding Warning,” but it is virtually identical to that of aspirin.7,16
These products carry numerous FDA-mandated contraindications. None should be used without physician advice if the patient is pregnant or breast-feeding. Aspirin, naproxen, and ibuprofen carry a specific warning that they must not be taken during the last trimester, as they can cause problems in the unborn child or complications during delivery.2,7,16 Each also cautions against use if the patient has ever had an allergic reaction to any other pain reliever or fever reducer. Naproxen and ibuprofen labels caution against use just before or after heart surgery.7,16
Aspirin, naproxen, and ibuprofen should not be used in self-care if the patient has stomach problems (e.g., heartburn, upset stomach, stomach pain) that persist or recur, bleeding problems, or ulcers. Aspirin also carries a warning against use in asthma. Naproxen and ibuprofen are contraindicated without physician advice if the patient has problems or serious side effects from taking pain relievers or fever reducers, hypertension, cardiac or renal disease, is under a physician’s care for any serious condition, or is over the age of 60.7,16
Acetaminophen products merely warn the patient not to take them with any other product containing acetaminophen.1 Aspirin products warn patients to speak to a pharmacist or physician before use if they are taking anticoagulants or medications for arthritis, diabetes, or gout.2 Ibuprofen and naproxen labels warn against unsupervised use if the patient is taking any other medication, and specifically mention diuretics, anticoagulants, steroids, or any other medication containing a prescription or OTC nonsteroidal anti-inflammatory drug (NSAID).2,16 Ibuprofen labels also warn patients against use when they are taking aspirin to prevent heart attack or stroke, as ibuprofen may inhibit aspirin’s effect.16
When to Stop Use
The four internal analgesics also carry label directions for when the patient should cease use and seek physician advice. All caution the patient to do so if pain worsens or persists for more than 10 days, if fever worsens or lasts longer than 3 days, if the patient notes the occurrence of new symptoms, or if redness or swelling is present.1,2,7,16 Aspirin labels caution the patient to stop use and seek a physician if they experience tinnitus or loss of hearing, and also if an allergic reaction occurs, further instructing these patients to seek immediate medical help.2 Naproxen and ibuprofen labels caution patients to see a physician if they have signs of gastric bleeding, such as feeling faint, vomiting blood, or noticing bloody or black stools, and if they have stomach pain or upset that worsens or persists.7,16 Naproxen labels add difficulty swallowing, feeling as though a tablet is stuck in the throat, and the development of heartburn.7
Internal analgesic labels carry a few miscellaneous instructions to ensure safe use. All warn purchasers to keep them away from children. Acetaminophen labels warn that overdoses can cause hepatic damage.1 The NSAIDs warn about the possibility of an allergic reaction, while aspirin labels warn about the occurrence of Reye’s syndrome.2,7,16
Take Care With Ages
Each nonprescription pain tablet will have a lower age limit, below which it should not be used without a doctor’s (or other prescriber’s) advice. The age limit for acetaminophen (e.g., Tylenol) is 2 years. Do not follow the advice of friends or anyone else to make up doses for children younger than 2 years. Only physicians or other prescribers can create doses for those under 2 years because they are specially trained to do so. If someone gives you a chart with doses for acetaminophen under the age of 2 years, you should definitely ask your physician to confirm that those doses are safe before administering the medication.
Aspirin should not be given to children under the age of 3 years, although many manufacturers have now labeled their 81-mg tablets as not to be used under the age of 12 years. The risk of Reye’s syndrome has been the major reason behind this move. At one time, there were children’s chewable aspirin tablets (orange or cherry flavored). They should be considered a thing of the past and not used in children any longer.
Ibuprofen is acceptable for a wide range of ages without physician advice, from 6 months through 59 years. Infant’s ibuprofen drops (e.g., Advil, Motrin) carry numerous labels that must be read carefully before they are given. Patients aged 60 and above have a higher risk of adverse reactions if they take ibuprofen, so speaking to a physician before use is critical.
Naproxen (e.g., Aleve) should not be used for anyone under the age of 12 years. It can be used in patients until they have reached the age of 60 years, at which time they should also speak to a physician before use.
Take Care With Doses
Dosing of internal analgesics is one of the most serious issues. You cannot depart from the dosage instructions for the specific age of the patient. Never assume that increasing the dose beyond that on the label is a safe step to take to make the product work faster or better. This misconception can have deadly consequences.
Speak to Your Pharmacist
Each analgesic has other important precautions and warnings. Consult your pharmacist for assistance in choosing an appropriate product.
2. Extra Strength Bayer Aspirin. Bayer Healthcare. www.wonderdrug.com/products/
March 31, 2009.
3. Genuine Bayer Aspirin. Bayer Healthcare. www.wonderdrug.com/products/
4. Aspirin Regimen Bayer Low Dose 81 mg. Bayer Healthcare. www.wonderdrug.com/products/
5. Bayer Chewable Aspirin-Cherry. Bayer Healthcare. www.wonderdrug.com/products/
6. Motrin IB. Overview & uses. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
7. Aleve Liquid Gels. Bayer Healthcare. www.aleve.com/liquid_gels.html
8. Pray WS. Nonprescription Product Therapeutics. 2nd ed. Baltimore, MD: Lippincott Williams & Wilkins; 2006.
9. Jr. Tylenol. McNeil Consumer Healthcare. http://tylenol.com/product_
10. Children’s Tylenol. McNeil Consumer Healthcare. http://tylenol.com/product_
11. Infants’ Tylenol. McNeil Consumer Healthcare. http://tylenol.com/product_
12. Children’s Motrin. Warnings. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
13. Children’s Motrin. Directions. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
14. Infant’s Motrin. Warnings. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
15. Infant’s Motrin. Directions. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
16. Motrin IB. Warnings. McNeil Consumer Healthcare. www.motrin.com/page.jhtml?id=/
17. Azo Standard. Amerifit Brands. www.azoproducts.com/products/
To comment on this article, contact firstname.lastname@example.org.